Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 118, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2012, 3:15 PM EDT for Carroll County, Columbiana County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 18, 2012, 4:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Carroll County, OH, Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:16 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1936 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
260
WUUS51 KPBZ 181915
SVRPBZ
OHC019-029-182015-
/O.NEW.KPBZ.SV.W.0118.120718T1915Z-120718T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CARROLL COUNTY IN EAST CENTRAL OHIO...
WESTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
* UNTIL 415 PM EDT
* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF MALVERN...MOVING SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MALVERN... HOMEWORTH... MILLPORT...
MECHANICSTOWN... LISBON... LEETONIA...
GUILFORD LAKE STATE PARK... EAST ROCHESTER...
COLUMBIANA... AUGUSTA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
&&
LAT...LON 4089 8061 4072 8083 4052 8096 4065 8125
4072 8124 4073 8123 4074 8109 4089 8109
TIME...MOT...LOC 1915Z 293DEG 12KT 4074 8132
$$1 follow-up statement
810
WWUS51 KPBZ 181941
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT WED JUL 18 2012
OHC019-029-182015-
/O.CON.KPBZ.SV.W.0118.000000T0000Z-120718T2015Z/
CARROLL OH-COLUMBIANA OH-
341 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR COLUMBIANA AND CARROLL COUNTIES...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MALVERN...MOVING SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MILLPORT... MALVERN... LISBON...
LEETONIA... HOMEWORTH...
GUILFORD LAKE STATE PARK... EAST ROCHESTER...
COLUMBIANA... AUGUSTA... MECHANICSTOWN...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4089 8061 4072 8083 4052 8096 4065 8125
4072 8124 4073 8123 4074 8109 4089 8109
TIME...MOT...LOC 1941Z 342DEG 36KT 4064 8115
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:12 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 18, 3:12 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT WED JUL 18 2012 .SYNOPSIS... ONE MORE AFTERNOON ABOVE 90F THEN SLIGHTLY COOLER WEATHER IS PREDICTED AS A COLD FRONT SLOWLY DROPS SOUTH FROM THE GREAT LAKES TONIGHT. NEEDED RAINFALL SHOULD OCCUR ACROSS A LARGE AREA AHEAD OF THE FRONT. UNSETTLED WEATHER WILL CONTINUE THROUGH THE BALANCE OF THE WORK WEEK. && .NEAR TERM /THROUGH THURSDAY/... RADAR IS FILLING IN AND WILL CONTINUE TO DO SO THE BALANCE OF THE AFTERNOON DUE TO STRONG INSTABILITY S OF A BAROCLINIC ZONE POISED ALONG I-80 AS OF 17Z. DETERMINISTIC MODELS SHOW MOST OF THE AREA RECEIVING NEEDED RAINFALL HOWEVER A SEVERE AND HIGH WATER THREAT REMAINS THROUGH THE EVENING HOURS. VERTICAL WIND SHEAR REMAINS WEAK BUT THE AMOUNT OF SB INSTABILITY SHOULD OFFSET THAT AND PRODUCE PULSE STORMS. WITH THE LOSS OF DAYTIME HEATING...MOST OF THE STORMS WILL DISSIPATE...BUT WITH DWPTS STILL WELL INTO THE 60S AND LOWER 70S SOUTH OF I-70 CAN NOT RULE OUT AN ISOLATED STORM OVERNIGHT. 12Z NCEP SUITE CONTINUES TO SLOW DOWN SOUTHWARD PROGRESSION OF THE COLD FRONT THURSDAY. HOWEVER MOST OF THE FINER RESOLUTION MODELS DO NOT SHOW MUCH IN THE WAY OF PCPN...BUT ARE FAIRLY CONSISTENT ON DROPPING A COMPLEX DOWN N OF THE FRONT DURING THE EVENING HOURS. LOWERED POPS FOR MOST AREAS...WHILE BUMPING THEM UP IN NWRN SECTIONS OF THE CWA FOR THE CLUSTER OF STORMS PREDICTED LATE TOMORROW. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... CHALLENGING FORECAST TO START OFF THE SHORT TERM WITH A QUESTION ON AERIAL EXTENT OF THUNDERSTORMS NORTH OF THE BOUNDARY DURING THE EVENING HOURS. CHANCE POPS WERE CONTINUED TO ACCOUNT FOR UNCERTAINTY IN THE N...WHILE LKLY POPS PERSIST S. TREND CONTINUES OF THE BAROCLINIC ZONE TAKING ITS SWEET OLD TIME MOVING SOUTH OF THE MASON DIXON LINE DESPITE STRONGER HEIGHT FALLS AND STRONGER WINDS BEHIND IT. POPS WERE EXTENDED INTO FRIDAY FOR NRN WV AND WRN MD TO ACCOUNT FOR THIS. CLOUD COVER WAS INCREASED AS WELL DUE TO LAYER RH IN THE LOWEST 6KFT ABOVE 85%. DRY WEATHER SHOULD TAKE HOLD SATURDAY. MOSGUIDEBC USED FOR TEMPS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... EXTENDED RANGE MODELS CONTINUE TO SHOW BENIGN WEATHER FOR THE LATTER OF THE WEEKEND INTO EARLY NEXT WEEK. AREA WILL BE UNDER NW FLOW ALOFT WHICH WILL KEEP THE HOT WEATHER /M-U 90S/ AWAY AND PROVIDE MORE SEASONAL TEMPERATURES. ECMWF INDICATES AT RICH LOW LEVEL MOISTURE SOUTH OF THE MASON DIXON LINE SUNDAY...WHICH COULD LEAD TO SCATTERED SHOWERS AND STORMS. TOWARD THE END OF THE FORECAST...H5 HEIGHTS BUILD ALLOWING THE MERCURY TO CLIMB BACK AROUND 90F BY THE MIDDLE OF NEXT WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... MEDIUM CONFIDENCE FORECAST DUE TO TIMING OF THUNDERSTORMS IMPACTING TERMINALS FM 18-2Z. IN ADDITION...WHERE IT RAINS TONIGHT A HIGHER PROBABILITY OF IFR RESTRICTIONS EXISTS IN EITHER REDUCED VIS OR STRATUS. FKL AND DUJ SHOULD BE POSITIONED IN THE RELATIVELY COOLER AIRMASS AND MAINTAIN ENOUGH WIND OVERNIGHT TO NEGATE IFR DEVELOPMENT. THE COVERAGE OF STORMS WILL BE INCREASING THIS AFTERNOON AS A COLD FRON DROPS SOUTH FROM NRN PARTS OF OH AND PA. THIS WILL BE THE FOCUS FOR ACTIVITY THROUGH DUSK. PCPN WILL WANE WITH THE LOSS OF HEATING YIELDING TO MAINLY VFR WX. OUTLOOK...THURSDAY THROUGH SATURDAY... NO WIDESPREAD IFR WEATHER IS PREDICTED. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 18, 4:32 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 432 AM EDT WED JUL 18 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-190845- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 432 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY, STORMS WILL ALSO PROVIDE HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 18, 2:55 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL SAXONBURG 40.75N 79.82W
07/18/2012 M1.00 INCH BUTLER PA PUBLIC
&&
CORRECTED LOCATION...EVENT...REMARKS
EVENT NUMBER PBZ1200750
RGLocal storm report, Jul 18, 2:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL PITTSBURGH 40.43N 80.02W
07/18/2012 M0.50 INCH ALLEGHENY PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200753
RGLocal storm report, Jul 18, 3:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG TRAFFORD 40.39N 79.76W
07/18/2012 WESTMORELAND PA EMERGENCY MNGR
NUMEROUS TREES DOWN
&&
EVENT NUMBER PBZ1200755
RGSpecial weather statement, Jul 18, 3:05 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT WED JUL 18 2012
OHZ039-048-049-058-059-181945-
BELMONT OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
305 PM EDT WED JUL 18 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN GUERNSEY...NORTHWESTERN
BELMONT...SOUTH CENTRAL TUSCARAWAS...SOUTHERN COSHOCTON AND
SOUTHWESTERN HARRISON COUNTIES...
AT 301 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM COSHOCTON
TO 3 MILES SOUTHWEST OF GILMORE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WEST LAFAYETTE... NEWCOMERSTOWN... COSHOCTON...
PLAINFIELD... BIRMINGHAM... LONDONDERRY...
KIMBOLTON... SALT FORK STATE PARK...
MORRISTOWN... BARKCAMP STATE PARK...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-70 IN OHIO BETWEEN MILE MARKERS 191 AND 212.
I-77 IN OHIO BETWEEN MILE MARKERS 49 AND 65.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4030 8208 4029 8145 4003 8091 4005 8154
4013 8172 4015 8172 4015 8177Local storm report, Jul 18, 3:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG GREENSBURG 40.30N 79.54W
07/18/2012 WESTMORELAND PA 911 CALL CENTER
NUMEROUS TREES DOWN COUNTY WIDE
&&
EVENT NUMBER PBZ1200756
RGLocal storm report, Jul 18, 3:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG NEW STANTON 40.22N 79.61W
07/18/2012 WESTMORELAND PA 911 CALL CENTER
NUMEROUS TREES DOWN COUNTY WIDE
&&
EVENT NUMBER PBZ1200757
RGThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:00 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana, Jefferson | 60 min |
| Jul 18, 1:20 PM EDT | Special Weather Statement | PBZ | Carroll, Jefferson | 55 min |
| Jul 18, 1:48 PM EDT | Areal Flood Advisory | PBZ | Columbiana, Jefferson | 6 hr |
| Jul 18, 1:54 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 66 min |
| Jul 18, 2:12 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 44 min |
| Jul 18, 2:33 PM EDT | Special Weather Statement | PBZ | Coshocton, Tuscarawas | 27 min |
| Jul 18, 3:05 PM EDT | Special Weather Statement | PBZ | Coshocton, Guernsey | 40 min |
| Jul 18, 3:44 PM EDT | Special Weather Statement | PBZ | Harrison | 31 min |
| Jul 18, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison | 64 min |
| Jul 18, 4:15 PM EDT | Areal Flood Advisory | PBZ | Coshocton | 3 hr |
| Jul 18, 4:19 PM EDT | Special Weather Statement | PBZ | Coshocton, Muskingum | 56 min |
| Jul 18, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 68 min |
| Jul 18, 4:31 PM EDT | Areal Flood Advisory | PBZ | Guernsey, Muskingum, Noble | 3 hr |
| Jul 18, 4:35 PM EDT | Special Weather Statement | PBZ | Jefferson | 55 min |
| Jul 18, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Harrison, Muskingum, Noble, Tuscarawas | 50 min |
| Jul 18, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Tuscarawas | 44 min |
| Jul 18, 5:23 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Monroe, Noble | 37 min |
| Jul 18, 6:00 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Tuscarawas | 45 min |
| Jul 18, 6:21 PM EDT | Areal Flood Advisory | PBZ | Carroll, Harrison, Tuscarawas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.